Kentucky, 2008

Damaging Wind in Kentucky, June 16, 2008

June 16, 2008 · NWS ILN · 1 event in 1 county or zone

A cold front passed over the Ohio Valley during the overnight hours of the 15th. Some bowing segments persisted through the afternoon of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front passed over the Ohio Valley during the overnight hours of the 15th. Some bowing segments persisted through the afternoon of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 5:36 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 5:36 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
636 AM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION TODAY. HIGH PRESSURE
WILL THEN BUILD IN FROM THE WEST THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY THIS MORNING THE COLD FRONT WAS STILL BACK ACROSS WESTERN
INDIANA AND ILLINOIS. A FEW SHOWERS AND STORMS WERE REDEVELOPING
ACROSS NORTHERN INDIANA. EXPECT TO SEE ADDITIONAL DEVELOPMENT
THROUGH THE DAY AS A SHORT WAVE OVER IOWA HEADS EAST SOUTHEAST.
IT APPEARS THAT THIS ACTIVITY WILL OCCUR OUT AHEAD OF THE FRONT.
BUT THERE WILL ALSO BE THE POTENTIAL FOR ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY AS IT CROSSES THE
FORECAST AREA THIS AFTERNOON. KEPT POPS IN THE CHANCE CATEGORY.
GIVEN THE FORECAST INSTABILITY THERE COULD BE SOME STRONG TO
SEVERE STORMS PRIMARILY SOUTH AND EAST OF I-71.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS COULD STILL BE IN THE SOUTHEAST ZONES
EARLY THIS EVENING BEFORE MOVING OFF. OTHERWISE HIGH PRESSURE WILL
BE RIDGING IN FROM THE WEST THROUGH THE PERIOD BRINGING COOLER
CONDITIONS. AN UPPER LOW WILL BECOME ESTABLISHED OVER EASTERN
CANADA WITH SHORT WAVES ROTATING AROUND IT. LATEST OPERATIONAL
MODELS SUGGEST THE STRONGEST OF THESE SHORT WAVES WILL PASS
THROUGH ON WEDNESDAY. SO UPPED POPS SOMEWHAT FOR THAT TIME.
GENERALLY USED A MOS BLEND THROUGHOUT FOR TEMPERATURES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ALTHOUGH THE UPPER LOW OVER EASTERN CANADA LIFTS OUT EARLY IN THE
PERIOD...NORTHWEST FLOW WILL PERSIST INTO THE WEEKEND. THIS WILL
KEEP TEMPERATURES BELOW NORMAL ALBEIT WITH SOME MODERATION OVER
TIME. BOTH THE 00Z ECMWF AND 00Z GFS ENSEMBLE SUGGEST THAT THE BEST
CHANCE OF RAIN WILL COME ON SATURDAY AS A SHORT WAVE CROSSES THE
AREA. CANNOT RULE OUT SOME OTHER MINOR WAVES TRIGGERING
PRECIPITATION. BUT AT THIS POINT IN TIME THE PROBABILITY IS TOO
LOW TO INCLUDE IN THE FORECAST.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
NOT MUCH CHANGE TO PREVIOUS FORECAST PACKAGE. SCT TSTM HAVE BEEN
MOVG THRU NRN INDIANA...BUT HAVE BEEN WEAKENING AS THEY MOVE E.
ATTM...FEEL THAT THEY WILL STAY N OF DAY AND CMH. ADDITIONAL
STORMS HAVE DEVELOPED IN NORTHERN KENTUCKY. BUT IT APPEARS THAT
THEY WILL REMAIN SOUTH OF CVG. AREA OF AC OVER SRN IN IS FCST TO
MOVE E AND AFFECT TAFS AT BEGINNING OF PERIOD WENT WITH BKN AC IN
S AND SCT IN N.

CDFNT WILL SLOWLY PUSH INTO THE FA. BEST INSTABILITY STILL
APPEARS TO BE JUST SE OF THE TAFS...SE OF I-71 AND LINGERS FOR
MUCH OF THE DAY. STILL FEEL THAT MOST OF CONVECTION TODAY WILL BE
SE OF TAFS...SO LEFT A CB MENTION FROM CVG TO ILN TO CMH.

HIGH PRESSURE BEGINS TO BUILD IN AFT 00Z...PUSHING IN MORE STABLE AIR.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...SITES
Hazardous weather outlook, Jun 16, 4:10 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT MON JUN 16 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
510 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY SOUTH
AND EAST OF INTERSTATE 71.

A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AND
ALONG THIS FRONT. THE ATMOSPHERE MAY BECOME UNSTABLE ENOUGH...
PRIMARILY ACROSS SOUTH CENTRAL OHIO AND NORTHERN KENTUCKY...FOR
ONE OR TWO OF THESE STORMS TO BECOME SEVERE. THE COLD FRONT WILL
MOVE EAST OF THE REGION BY EARLY THIS EVENING...ENDING ANY THREAT
OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
June 16, 8:10 AM EST to 8:14 AM EST
Where
Robertson County, Piqua
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.470, -84.050

Several trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104327.